Utah, 2014Flash Flooding in Utah, August 4, 2014
August 4, 2014 · NWS GJT · 2 events in 2 counties and zones
Several rounds of thunderstorms across southeast Utah caused heavy rainfall which produced flash floods from Arches National Park to near Monticello.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of thunderstorms across southeast Utah caused heavy rainfall which produced flash floods from Arches National Park to near Monticello.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 4, 10:02 AM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 4, 10:02 AM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1102 AM MDT MON AUG 4 2014
.UPDATE...
ISSUED AT 1042 AM MDT MON AUG 4 2014
HRRR SHORT TERM MODEL DOING WELL WITH PRECIPITATION TODAY. NO
CHANGES TO CURRENT GRIDS AS WIDESPREAD THREAT OF SHOWERS AND
THUNDERSTORMS IS COVERED IN MORNING FORECAST PACKAGE. TEMPS WILL
REMAIN BELOW NORMAL TODAY ACROSS THE AREA WITH WIDESPREAD CLOUD
COVER AND DEVELOPING STORMS.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 330 AM MDT MON AUG 4 2014
DEEP UPPER LEVEL LOW OVER NEVADA WILL BE SLOWLY LIFTING NORTH AND
FILLING OVER THE NEXT 24 HOURS. DEEPER MOISTURE NOW IN PLACE
ACROSS THE FORECAST AREA WITH NOSE OF 30-40KT SPEED MAX NOW MOVING
THROUGH THE FOUR CORNERS REGION. MORNING SHOWERS AND EMBEDDED
THUNDERSTORMS WILL CONTINUE...WITH COVERAGE EXPANDING AND
INTENSIFYING A BIT AROUND MIDDAY AS ANOTHER PIECE OF ENERGY
ROTATES THROUGH. IMPROVED SHEAR PROFILE SHOULD LEAD TO STRONGER
AND LONGER LIVED STORMS TODAY...WITH POTENTIAL FOR HEAVY RAIN AND
GUSTY OUTFLOW WINDS. STORM MOTION IS EXPECTED TO REMAIN IN THE 20
TO 30 MPH RANGE THROUGH THE DAY WHICH WILL LIMIT RAINFALL A BIT.
WITH INCREASED STORM MOTION...GUSTY OUTFLOW WINDS WILL BE AN
INCREASING CONCERN...ALONG WITH NARROW...BUT HEAVY...BANDS OF
PRECIP. RAINFALL OVER THE PAST TWO DAYS...WHILE WIDESPREAD...HAS
BEEN LIMITED TO UNDER A QUARTER INCH IN MOST AREAS AND SOILS HAVE
HAD SOME TIME TO RECOVER FROM THE HEAVY RAINS EARLY LAST WEEK. AS
A RESULT...WILL NOT BE ISSUING ANOTHER FLASH FLOOD WATCH FOR
EASTERN UTAH OR WESTERN COLORADO...ALTHOUGH LOCALIZED RUNOFF
PROBLEMS MAY OCCUR DIRECTLY UNDER THE STRONGER CELLS. BREAKS IN
CLOUD COVER EXPECTED TO FILL RATHER QUICKLY IN MOISTURE AND
UNSTABLE ENVIRONMENT AND WITH DEW POINTS BACK UP INTO THE
50S...AFTERNOON MAX TEMPS WILL BE DOWN A FEW DEGREES FROM SUNDAY
HIGHS. WILL GEAR FORECAST CLOSER TO THE COOLER MET NUMBERS TODAY.
EJECTING SHORTWAVE CROSSES THE FORECAST AREA TONIGHT AS THE MAIN
UPPER LOW/TROUGH OVER CA/NV CONTINUES LIFTING NORTH. MARGINAL
0-6 KM VERTICAL SHEAR WITH THIS DISTURBANCE SHOULD HELP SUSTAIN
SOME NOCTURNAL SHOWERS AND THUNDERSTORMS TONIGHT.
DRIER AIR BEGINS TO POKE INTO THE SOUTH ON TUESDAY...BUT RESIDUAL
MOISTURE AND INSTABILITY ALONG WITH ANY WEAK DISTURBANCE WILL
PRODUCE ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS.
PRECIPITABLE WATER VALUES DROPPING TO AROUND 1/2 INCH AND STORM
MOVEMENT WILL LESSEN THE THREAT OF FLASH FLOODING TUESDAY.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 AM MDT MON AUG 4 2014
DRIER SOUTHWEST FLOW BECOMES BETTER ESTABLISHED TUE NIGHT AND
WEDNESDAY AS THE UPPER LOW OVER CA DEVELOPS INTO A POSITIVELY TILTED
TROUGH...WITH THE TROUGH AXIS STRETCHING FROM SAN FRANCISCO TO SRN
ID. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE
CENTRAL AND NORTH WITH DAYTIME HEATING...BUT THE MAJORITY OF THE
AREA WILL STAY DRY. WITH DRIER AIR AND MORE SUNSHINE...EXPECT WARMER
TEMPS AS WELL ON WEDNESDAY.
WESTERN TROUGH FILLS AND LIFTS NORTHEAST THURSDAY...WITH WEAK
PUSH OF MOISTURE SLIDING INTO OUR NORTHERN ZONES. THIS WILL
TRIGGER ISOLATED TO SCATTERED MOUNTAIN CONVECTION...GENERALLY
ALONG AND NORTH OF INTERSTATE 70 THURSDAY AFTERNOON AND EVENING.
BROAD FLAT RIDGE CENTERED NEAR OKLAHOMA ON FRIDAY WILL SLIP BACK
TO THE WEST OVER THE TEXAS PANHANDLE BY SATURDAY AS PACIFIC ENERGY
CARVES OUT ANOTHER LONG WAVE TROUGH OVER THE FAR WESTERN STATES.
THIS SHOULD DRAW UP ANOTHER PUSH OF MOISTURE INTO OUR SOUTHERN
ZONES SATURDAY AFTERNOON WITH SCATTERED CONVECTION EXPECTED. HIGH
REMAINS PARKED OVER WEST TEXAS ON SUNDAY WITH MOISTURE CONTINUING
TO WORK BACK NORTHWARD AND INTO WESTERN COLORADO. SO TRENDING BACK
TOWARD MORE NORMAL SUMMER PATTERN VERSUS EARLIER ADVERTISED DRYING
TREND THROUGH THE EXTENDED. WILL KEEP POPS LOW FOR NOW AS MODELS
CONVERGE ON A SOLUTION. EXPECT TEMPS TO REMAIN NEAR SEASONAL NORMS
THROUGH THE PERIOD.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1042 AM MDT MON AUG 4 2014
BAND OF RAIN AND WEAKER THUNDERSTORMS CURRENTLY ACROSS WESTERN
COLORADO WILL CONTINUE TO MOVE NORTHEAST. THUNDERSTORMS WILL
DEVELOP BEHIND THIS LINE THROUGHOUT THE AFTERNOON...WITH STRONGER
THUNDERSTORMS ALREADY DEVELOPING NEAR KCNY THIS MORNING AND MOVING
NORTHEAST. EXPECTING STORMS TO STICK TOGETHER TODAY WHICH WILL
AFFECT MANY TAF SITES. HEAVY RAIN AND GUSTY WINDS TO 40 MPH
POSSIBLE NEAR THE STRONGEST STORMS. CIGS AND VSBYS WILL DROP INTO
MVFR AT TIMES THROUGHOUT THE AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...JAM
SHORT TERM...JDC/JAD
LONG TERM...JAD/JDC
AVIATION...JAM
Hazardous weather outlook, Aug 4, 4:28 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
528 AM MDT MON AUG 4 2014
COZ001>014-017>023-UTZ022>025-027>029-051200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
528 AM MDT MON AUG 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UTAH AND
WESTERN COLORADO THROUGH TONIGHT. A FEW STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS THE REGION THROUGH TUESDAY...BEFORE DRIER CONDITIONS SWEEP
IN. THE DRYING WILL BE BRIEF...AS ANOTHER PACIFIC STORM SYSTEM
BRING A NEW CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY...WITH
YET ANOTHER SURGE OF MOISTURE TRYING TO WORK BACK INTO THE REGION
LATE IN THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Grand
- When
- August 4, 11:15 AM MST to 10:00 PM MST
- Where
- Grand County, 6.46 mi SSE of Vista Station to 0.86 mi S of Elba Station
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.878, -109.646
Delicate Arch Road was closed for the day due to fast moving water up to a half foot deep that ran across the roadway.
Flash Flood, San Juan
- When
- August 4, 8:00 PM MST to 11:00 PM MST
- Where
- San Juan County, 4.18 mi N of Monticello Arpt to 3.08 mi N of Monticello Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.990, -109.340
Mud and water up to 6 inches deep was reported to be flowing over Highway 191 just north of Monticello.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, August 4, 20141 death · 1 injured · 1 event
- Rip Current in New Jersey, August 4, 20141 death · 1 event
- Lightning Strike in Minnesota, August 4, 2014$1.5 million · 1 event
- Flash Flood and Flooding in Illinois, August 4, 2014$150,000 · 3 events
- Flash Flooding and Hail in Colorado, August 4, 2014$70,000 · 1 in hail · 6 events
- Hail in North Dakota, August 4, 2014$50,000 · 0.75 in hail · 1 event
- Flash Flood and Flood in Wisconsin, August 4, 2014$37,000 · 0.88 in hail · 4 events
- Flash Flood in Florida, August 4, 2014$40,000 · 1 event
- Hail and Damaging Wind in Illinois, August 4, 2014$30,000 · 1 in hail · 3 events
- Flash Flood in New Mexico, August 4, 2014$15,000 · 1 event
- Dense Fog in Minnesota, August 4 to 5, 20141 injured · $2,000 · 1 event
- Dense Fog in Virginia, August 4, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545413, 545403.